Illinois, 2025

Strong Wind in Illinois, March 5, 2025

March 5, 2025 · NWS PAH · 16 events in 16 counties and zones

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes on the 5th. This created a very strong pressure gradient across southern Illinois, and also induced a 70-80kt low-level jet at around 850mb.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes on the 5th. This created a very strong pressure gradient across southern Illinois, and also induced a 70-80kt low-level jet at around 850mb. As a result, southwest winds increased in the pre-dawn hours and gradually shifted to the west through the day. Gusts in the 35-45mph range were common from 0400CST to 1700CST. The strongest gusts were focused along the Mississippi River and the Highway 13 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 2:03 AM CST, 1 hour 57 minutes earlier. Its key messages:

  • A Wind Advisory remains in effect till 6PM today for wind gusts of 40+ mph.
  • Temperatures will fall throughout the day today and more showers are possible (30-40%). Some snow showers may mix in during the afternoon.
  • Warmer than average temperatures return next week.
Area forecast discussion, Mar 5, 2:03 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
203 AM CST Wed Mar 5 2025

.KEY MESSAGES...

- A Wind Advisory remains in effect till 6PM today for wind
  gusts of 40+ mph.

- Temperatures will fall throughout the day today and more
  showers are possible (30-40%). Some snow showers may mix in
  during the afternoon.

- Warmer than average temperatures return next week.

&&

.DISCUSSION...
Issued at 202 AM CST Wed Mar 5 2025

Today the low pressure system translates northeast to the Great
Lakes and brings a second round of wrap around precip to the area
along with strong winds. The EPS still shows a 80-100% chance of
wind gusts of 40+ mph. A Wind Advisory is in effect till 6pm
tonight. Additional rainfall amount of up to around 0.25" can be
expected. Temperatures will fall throughout the day today with
afternoon temperatures in the upper 30s to lower 40s. This means
some snow showers may mix in, primarily for northern areas. There
may be a dusting on grassy surfaces, but ground temperatures are
warm so roads should stay wet, and winds should dry them out before
they can freeze over.

Thursday will be cool and dry with sfc ridging building in and
ridging aloft over the Plains. Friday another, weaker low comes out
of Colorado and tracks through central Missouri and over our area.
This system is more moisture starved but could deliver us a glancing
blow of precip Friday evening.

On Saturday a southern stream low will track to our south, but will
be far enough south that we should stay dry. Then, broad upper
ridging follows on Sunday over the central US. This will bring back
warmer than average temperatures and southerly winds.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 550 PM CST Tue Mar 4 2025

An area of showers will continue to move east across the area
this evening, yielding a temporary reduction to MVFR and briefly
IFR conditions. Winds should be more subdued this evening, but
a localized gust of 35 knots or greater is possible with the
heaviest showers and any isolated thunder. A period of VFR
conditions is expected behind the rain later this evening into
the overnight hours. MVFR conditions and scattered showers will
spread back southeast across the area late tonight and through
the morning Wednesday. Winds will shift to the south tonight and
then to the west in the morning. Gusts over 30 knots will be
possible after sunrise.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075>078-
     080>094.
MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-
     100-107>112-114.
IN...Wind Advisory until 6 PM CST /7 PM EST/ this evening for
     INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST this evening for KYZ001>022.

&&

DISCUSSION...SHAWKEY
AVIATION...AD
Hazardous weather outlook, Mar 5, 3:31 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
331 AM CST Wed Mar 5 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
331 AM CST Wed Mar 5 2025 /431 AM EST Wed Mar 5 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect through 6 PM. Wind gusts in excess
of 40 mph will be possible in and outside of the rain and showers.
Refer to the advisory for details.

Some snow showers will be possible this afternoon and evening, as
temperatures drop into the 30s. Impacts are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters should relay any strong winds or wind damage reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
March 5, 4:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
March 5, 4:00 AM CST to 4:00 PM CST
Where
Pulaski forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 5, 4:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
March 5, 4:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
March 5, 4:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
March 5, 6:00 AM CST to 12:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
March 5, 6:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
March 5, 6:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
March 5, 6:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 5, 6:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
March 5, 6:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, White

When
March 5, 6:00 AM CST to 5:00 PM CST
Where
White forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
March 5, 7:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
March 5, 7:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
March 5, 7:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 5, 8:00 AM CST to 3:00 PM CST
Where
Williamson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247631, 1247632, 1247633, 1247634, 1247637, 1247635, 1247636, 1247639, 1247640, 1247641, 1247642, 1247644, 1247643, 1247645, 1247646, 1247638.